Alert archive / Vermont / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Burlington, VT

July 9, 20084 counties in Vermont

NWS Burlington, VT issued this flash flood warning at Jul 9, 2008, 2:04 PM EDT for 4 counties in Vermont. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 2:04 PM EDT (18:04 UTC)
Expired
Jul 9, 2008, 4:03 PM EDT
In force
119 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 091807
FFWBTV
VTC007-011-015-019-092100-
/O.NEW.KBTV.FF.W.0006.080709T1804Z-080709T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
204 PM EDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT
  NORTHEASTERN CHITTENDEN COUNTY IN NORTHWEST VERMONT
  FRANKLIN COUNTY IN NORTHWEST VERMONT
  NORTHWESTERN LAMOILLE COUNTY IN NORTHWEST VERMONT

* UNTIL 500 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. THE 
  GREATEST FLASH FLOOD THREAT IS ALONG SMALL STREAMS IN 
  BAKERSFIELD...AND TRIBUTARIES TO THE TROUT RIVER IN 
  MONTGOMERY...WHERE TWO TO THREE INCHES OF RAIN HAVE FALLEN IN LESS 
  THAN TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTFIELD...SHELDON...RICHFORD...NORTH TROY...NEWPORT CENTER...
  MONTGOMERY...JAY...ENOSBURG FALLS...TROY AND MONTGOMERY CENTER

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4501 7279 4500 7223 4453 7283 4467 7323
TIME...MOT...LOC 1804Z 180DEG 0KT 4482 7274

$$

HANSON
1 follow-up statement
000 
WGUS71 KBTV 092003
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EDT WED JUL 9 2008

VTC007-011-015-019-092012-
/O.CAN.KBTV.FF.W.0006.000000T0000Z-080709T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-ORLEANS VT-CHITTENDEN VT-FRANKLIN VT-
402 PM EDT WED JUL 9 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
ORLEANS COUNTY IN NORTHEAST VERMONT...AND FRANKLIN...NORTHEASTERN
CHITTENDEN AND NORTHWESTERN LAMOILLE COUNTIES IN NORTHWEST VERMONT...

HEAVY RAIN HAS ENDED OVER THE AREA. BE CAREFULL WHEN DRIVING...AND 
BE ON THE LOOKOUT FOR ROAD WASHOUTS ESPECIALLY ON DIRT BACK ROADS IN 
BAKERSFIELD AND MONTGOMERY.

LAT...LON 4501 7279 4500 7223 4453 7283 4467 7323
TIME...MOT...LOC 2002Z 180DEG 0KT 4482 7274

$$

HANSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:47 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 9, 12:47 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1247 PM EDT WED JUL 9 2008

.SYNOPSIS...
A WARM...MOIST...AND UNSTABLE AIRMASS...COMBINED WITH AN
APPROACHING COLD FRONT...WILL RESULT IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...SMALL HAIL...AND LOCALLY
HEAVY AMOUNTS OF RAINFALL. THE FRONT WILL EXIT THE REGION
TONIGHT...WITH ANY SHOWERS AND THUNDERSTORMS COMING TO AN END.
HIGH PRESSURE WILL BRING COOLER AND DRIER CONDITIONS TO THE NORTH
COUNTRY ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1100 AM EDT WEDNESDAY...STILL LOOKING AT THE POTENTIAL FOR
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. SETUP FOR
SEVERE IS NOT PERFECT AS KEY ELEMENTS MAY NOT BE JUXTAPOSED...
NAMELY THE DEEP LAYER SHEAR AND BEST INSTABILITY. CLOUD SHIELD
MOVING ACROSS THE REGION AT THE MOMENT WILL CONTINUE TO SPREAD
EAST AS THE DAY WEARS ON WITH BEST INSTABILITY CONFINED TO EASTERN
VERMONT AND POINTS SOUTH AND EAST. MORNING SOUNDING AT ALBANY
SHOWS WARMER MID LEVELS AND THIS IS WHAT WILL LIMIT CAPE FROM
BEING SIGNIFICANT TODAY. MEANWHILE...DEEP LAYER SHEAR IS LAGGING A
BIT BEHIND AND WILL BE STRONGEST NEAR THE CANADIAN BORDER.
NEVERTHELESS...SHEAR IS STRONGER THAN YESTERDAY AND THAT WILL HELP
TO ORGANIZE SOME OF THE STORMS. PRECIPITABLE WATER VALUES
APPROACHING TWO INCHES SUPPORTS THE IDEA FOR VERY HEAVY DOWNPOURS.
HIGH FREEZING LEVEL SUGGESTS THREAT FOR HAIL IS SMALL. OVERALL
FORECAST ON TRACK AND WILL CONTINUE WITH ENHANCED WORDING AND SEE
HOW EVENT PLAYS OUT. STORMS FORMING OVER EASTERN NEW YORK WILL
LIKELY HAVE THE BEST POTENTIAL TO BECOME ORGANIZED AND THUS WE ARE
GETTING INTO THE PERIOD WHERE STORMS COULD HAVE AN IMPACT...WHICH
IS RIGHT ON TIME WITH CURRENT FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 430 AM EDT WEDNESDAY...THE CHANCE OF SHWRS/THUNDERSTORMS WILL
CONTINUE EARLY TONIGHT AS CDFNT MOVES ACRS THE REGION...ALTHOUGH
THE THREAT OF STRONG OR SEVERE STORMS IS LESS DUE LESS
INSTABILITY. DRIER AIRMASS BUILDS INTO THE REGION OVERNIGHT AFTER
FROPA. SFC HIGH PRESSURE BUILDS EAST FROM THE GRTLKS THURS/THURS
NITE. SERIES OF UPPER LEVEL SHRTWVS WILL RESULT IN SOME CLOUDY
PERIODS HOWEVER...BUT CHANCES FOR ANY SHOWER ACTIVITY RATHER LOW
AS AIRMASS RATHER DRY. BRISK WESTERLY WINDS THURS WILL DIMINISH
THURS NITE AS HIGH PRESSURE MOVES INTO THE FA. THIS HIGH WILL
REMAIN OVER THE AREA ON FRIDAY. EXPECT TEMPS SLIGHTLY BELOW NORMAL
DURING THIS PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 430 AM EDT WEDNESDAY...HIGH PRESSURE MOVES OFF THE EAST
COAST FRIDAY NIGHT INTO SATURDAY. SOUTHERLY FLOW WILL RESULT IN
WARMER TEMPS SATURDAY...WITH HIGHS WELL INTO 80S. COLD FRONT WILL
MOVE INTO THE REGION ON SUNDAY BRINGING A CHC OF SHWRS/THUNDERSTORMS.
FRONT WILL BE SLOW TO DEPART AS MID LEVEL TROUGH AMPLIFIES OVER
THE GRTLKS AND NORTHEAST SUNDAY NIGHT INTO TUESDAY. THIS WILL
RESULT IN A CHC OF SHWRS DURING THIS PERIOD. WILL ALSO HAVE TO
WATCH FOR POSSIBILITY OF SFC LOW PRESSURE DEVELOPMENT ALONG EAST
COAST ALONG THE FRONT...WHICH COULD RESULT IN HIR PCPN
CHANCES...ESPECIALLY TO EASTERN ZONES. MAX TEMPS EARLY NEXT WEEK
EXPECTED TO BE A LITTLE BELOW NORMAL. HIGH PRESSURE SLOWLY BUILDS
EAST FROM GRTLKS BY MIDWEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...W/ FRONT MVG THRU THE REGION TO AROUND 00Z
THURS...COND WILL VARY AT ALL SITES FROM VFR DOWN TO IFR IN
RW/TRW. CEILINGS WILL BE BLW 3KFT DURING THIS TIME. WHEN NO
RW/TRW...VSBY WILL RANGE FROM 3-5SM IN FG/HZ. AFT 00Z THURS...COND
WILL MAINLY BE VFR W/ VCTS TIL 02Z...BUT SOME LIFR/VLIFR COND AT
MPV/SLK 06Z-12Z DO TO FG(VSBY BLW 3SM AND CEILINGS BLW OVC010).
ANY SOUTH WINDS WILL BEGIN TO SHIFT TO THE WNW DURING THE FRNTL
PASSAGE MAINLY 5-15KTS...HOWEVER IN VCTY OF ANY TRW...VRB20G35KT
POSSIBLE. AFT 12Z THURS...ALL SITES VFR W/ SCT CLD COVER. HIR TRRN
WILL BE OBSCD.

18Z THURSDAY THROUGH SATURDAY...MID/UPPER LVL TROF WL DEVELOP
BEHIND SFC COLD FRNT ON THURS INTO FRIDAY WITH BUILDING SFC HIGH
PRES. HOWEVER...WEAK 5H VORT IN FLW ALOFT WL INTERACT WITH STEEP
LAPSE RATES AND COLD POOL ALOFT TO PRODUCE SOME SCATTERED AFTN
SHOWERS ON THURS. A BRIEF PERIOD OF MIFR TO IFR CONDITIONS WL BE
POSSIBLE...ESPECIALLY AT MPV/SLK. SOME PATCHY VALLEY FOG WL BE
POSSIBLE THURS MORNING AND AGAIN ON FRIDAY MORNING AT MPV/SLK.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU SATURDAY.

&&

.EQUIPMENT...
THE ASOS AT MASSENA (KMSS) IS INOPERATIVE...ONLY ALTIMETER IS
BEING REPORTED. TECHNICIANS ARE AWARE OF THE PROBLEM. IN
ADDITION...THE MASSENA ASOS WILL BE OUT OF SERVICE FROM TUESDAY
JULY 8 THROUGH JULY 17.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...RJS
AVIATION...JN/TABER
EQUIPMENT...
Hazardous weather outlook, Jul 9, 11:07 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EDT WED JUL 9 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-101515-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1107 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS OVER NORTHEAST NEW YORK STATE LATE THIS MORNING WILL MOVE EAST
AND NORTHEAST. THESE SHOWERS WILL LIKELY INTENSIFY INTO THUNDERSTORMS
THIS AFTERNOON AS THEY INTERACT WITH AN INCREASINGLY UNSTABLE AIR
MASS. AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL
DISTURBANCE WILL HELP THE THUNDERSTORMS BECOME STRONGER AND THIS
WILL RESULT IN THE POTENTIAL FOR STRONG GUSTY WINDS...HEAVY
DOWNPOURS...AND SMALL HAIL WITH ANY OF THE THUNDERSTORMS. THE MOST
LIKELY AREAS TO EXPERIENCE THESE STRONG OR SEVERE THUNDERSTORMS
WILL BE ACROSS MUCH OF VERMONT AS WELL AS CLINTON AND ESSEX
COUNTIES OF NEW YORK. EXPECT LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES OF RAIN IN A SHORT PERIOD OF TIME WITH THE STORMS. THE
THREAT FOR THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE COLD
FRONT MOVES EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:38 PM EDTAreal Flood AdvisoryBTVChittenden, Franklin94 min

Nearby

Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.